RATIONALE: A recent publication asserted that even low-dose risperidone may induce corrected QT (QTc) interval prolongation up to 500 ms without drug-induced IKr blockade. We seek to better understand the complexity of any link between risperidone-induced/associated QTc interval prolongation and torsade de pointes (TdP).
OBJECTIVES: The objective of this study is to systematically analyze all available case reports of risperidone, QTc interval prolongation, and/or TdP.
METHOD: We identify case reports using PubMed, Medline, EMBASE, and Cochrane.
RESULTS: Of the 15 cases found, nine were adult women (ages 31, 33, 34, 37, 47, "elderly", 77, 84, and 87 years) and one was a teenager. There were four men (ages 28, 29, 29, and 46 years) and one preadolescent boy. Besides risperidone administration or overdose, traditional risk factors for QTc interval prolongation and TdP included female sex (n = 10), older age (n = 4), heart disease (n = 3), hypokalemia (n = 2), bradycardia (n = 1), liver disease (n = 1), QTc interval prolonging drugs other than risperidone (n = 8), and metabolic inhibitors (n = 2). TdP occurred in four cases. Six patients died, and three deaths were probably related to TdP.
CONCLUSION: Risperidone (when properly prescribed in patients free of other risk factors for QTc interval prolongation and TdP) is a relatively safe drug. Conventional statistics can neither predict the individual patient who will experience TdP nor determine the relationship of drug dose to QTc interval prolongation and TdP. Narrative medicine using a case report format appears to be an alternative and valuable additional approach to advance our understanding of this relationship and to reduce risks.
- Antipsychotic Agents
- Dose-Response Relationship, Drug
- Long QT Syndrome
- Middle Aged
- Risk Factors
- Torsades de Pointes